The broad-spectrum macrolide antibiotic azithromycin(Drug information on azithromycin) was long believed to be relatively free of cardiotoxic effects, and so it offered a therapeutic alternative to its proarrhythmic cousins, erythromycin and clarithromycin(Drug information on clarithromycin).
That all changed recently with the publication in the New England Journal of Medicine of a study that associates azithromycin with a significant risk of cardiovascular (CV) death and particularly sudden cardiac death.
The large study cohort consisted of patients enrolled in the state of Tennessee Medicaid program. A 5-day course of azithromycin was associated with an increase in the risk of CV death. There was also an increase in the risk of death from any cause among patients who took azithromycin but no increase in risk from non-CV causes. The risk of CV death was significantly greater with azithromycin than with either amoxicillin or ciprofloxacin(Drug information on ciprofloxacin); no significant difference was seen between azithromycin and levofloxacin(Drug information on levofloxacin) in this end point.
• What characteristics place a patient at risk for azithromycin cardiotoxicity?
• Did the study find a direct cause-and-effect relationship?
• What were the study findings associated with ciprofloxacin and levofloxacin?
• How should these results be translated into practice by primary care physicians—who make daily decisions about antibiotic prescribing?
To answer these questions and put the issue into clinical perspective for primary care physicians, here are Drs. Christopher Cannon and Payal Kohli. Dr Cannon, a senior investigator with the TIMI Study Group, is Editor-in-Chief of Cardiosource Science and Quality. He is also Professor of Medicine at Harvard Medical School and Associate Physician in the Cardiovascular Division of Brigham and Womens’ Hospital in Boston. Dr Kohli graduated from Harvard Medical School, completed her internal medicine training in Boston, and is currently a fellow in cardiovascular medicine at the University of California San Francisco.
|Azithromycin Increases Risk of Cardiovascular Death|
Azithromycin Increases Risk of Cardiovascular Death
1. Although it has long been thought that azithromycin was free of cardiovascular risk, a new large study found a risk of sudden cardiac death during the time patients were taking the drug.
2. The small but heightened risk was seen primarily among patients in the highest decile of cardiovascular risk score.
3. The mechanism thought to relate to the drug’s proarrhythmic effect is prolongation of the QT interval.
4. Clinicians should be aware of this potential adverse effect in patients with preexisting cardiovascular disease and consider an alternative antibiotic.
Ray WA, Murray KT, Hall K, et al. Azithromycin and the risk of cardiovascular death. N Engl J Med. 2012;366:1881-1890. Abstract available at: http://www.ncbi.nlm.nih.gov/pubmed/22591294. Full text requires subscription.